Hail, Benton
- When
- August 7, 10:40 AM EST
- Where
- Benton County, 2 mi E of Wadena
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.700, -87.232
A couple isolated but strong thunderstorms develop during the mid to late morning hours of August 7th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A couple isolated but strong thunderstorms develop during the mid to late morning hours of August 7th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 7, 10:25 AM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 1025 AM CDT SUN AUG 7 2011 .DISCUSSION... 328 AM CDT ...THE MAIN CONCERNS WILL BE WITH THE POTENTIAL FOR SEVERE CONVECTION TODAY... AREAS OF CONVECTION ARE ALREADY UNDERWAY ACROSS PORTIONS OF WI SOUTHWESTWARD INTO NORTHERN IOWA ALONG THE COLD FRONT. ADDITIONAL CONVECTION...IN THE FORM OF A FORWARD PROPAGATING MCS HAS NOW ENTERED PORTIONS OF NORTHWESTERN IL. THIS MCS HAS BEEN SHOWING SIGNS OF WEAKENING OVER THE PAST ONE TO TWO HOURS AS CLOUD TOPS HAVE WARMED. THE REMNANTS OF THIS MCS WILL MOVE ACROSS THE SOUTHERN TWO THIRDS OF THE CWA EARLY THIS MORNING. SOME GUSTY WINDS ARE POSSIBLE WITH THIS LINE. THIS ACTIVITY WILL ADD SOME COMPLICATION TO THIS AFTERNOONS THREAT FOR SEVERE STORMS. HOWEVER...THE PREFRONTAL ATMOSPHERE WILL BE PRIME FOR THUNDERSTORM DEVELOPMENT LATER THIS MORNING INTO THE AFTERNOON. THE ONLY QUESTION IS WHAT IMPACTS THIS DYING MCS WILL HAVE OVER MY AREA. IT APPEARS THAT ALTHOUGH THIS MCS WILL SPREAD SOME CLOUD COVER ACROSS THE AREA EARLY THIS MORNING...SATELLITE TRENDS HAVE SHOWN THAT RAPID DECENT BEHIND THE SYSTEM HAS RESULTED IN A DECAY IN THE CLOUDS AFTER ITS PASSAGE. THIS SHOULD RESULT IN DECREASING CLOUDS ACROSS MY AREA BY MID TO LATE MORNING. ASSUMING THIS DOES OCCUR...THUNDERSTORMS SHOULD HAVE NO PROBLEM REDEVELOPING THIS AFTERNOON AS SURFACE HEATING SHOULD ALLOW FOR THE PREFRONTAL ATMOSPHERE TO BECOME MODERATELY UNSTABLE...ESPECIALLY ALONG AND SOUTH OF I-80 WHERE MLCAPES AROUND 2500 J/KG ARE EXPECTED. DEEP LAYER SHEAR IS ALSO EXPECTED TO REMAIN IN THE 35 TO 40 KT RANGE AS A MID LEVEL JET REMAINS IN PLACE. HOWEVER...BUFFER SOUNDINGS INDICATE A FAIRLY UNIDIRECTIONAL SHEAR PROFILE ALONG WITH A LARGE AMOUNT OF DRY AIR IN THE MID LEVELS. THIS SHOULD TEND TO FAVOR FORWARD PROPAGATING SEGMENTS WITH STRONG WINDS BEING THE MAIN SEVERE THREAT. THIS ACTIVITY SHOULD END BY EARLY EVENING AS THE COLD FRONT PUSHES THROUGH THE AREA. THIS SHOULD END THE THREAT FOR CONVECTION AREA WIDE THIS EVENING. HOWEVER...ADDITIONAL CONVECTION IS EXPECTED TO DEVELOP ACROSS THE CENTRAL PLAINS EASTWARD ACROSS THE MID MISSOURI VALLEY LATER TONIGHT IN ASSOCIATION WITH ANOTHER MID LEVEL DISTURBANCE RACING THROUGH THE QUASI ZONAL FLOW ALOFT. THIS WILL LIKELY LEAD TO ANOTHER NOCTURNAL MCS THAT SHOULD TRANSITION EASTWARD ACROSS MISSOURI AND WEST CENTRAL ILLINOIS BY EARLY MONDAY MORNING. REMNANTS OF THIS MCS MAY IMPACT THE SOUTHERN SECTIONS OF MY CWA ON MONDAY. THEREFORE I ADDED SOME CHANCE POPS THERE TO ACCOUNT FOR THIS. HOWEVER...THE NORTHERN 2/3 RDS OF THE AREA SHOULD ESCAPE THIS ROUND OF CONVECTION AS HIGH PRESSURE BRIEFLY GREETS THE REGION. BY MONDAY NIGHT A STRONGER MID LEVEL DISTURBANCE WILL PUSH ACROSS THE UPPER MISSISSIPPI VALLEY. THIS SHOULD SUPPORT AN AREA OF LOW PRESSURE THAT WILL PUSH ANOTHER COLD FRONT ACROSS THE AREA BY TUESDAY. THIS COULD RESULT IN ANOTHER ROUND OF CONVECTION FOR MY AREA MONDAY NIGHT INTO TUESDAY. BEHIND THIS FRONT...A COUPLE OF QUIET AND COOL DAYS ARE EXPECTED AS A LARGE COOL DOME OF HIGH PRESSURE SETS UP ACROSS THE REGION. TEMPERATURES WILL LIKELY BE IN THE 70S TO NEAR 80. MORE UNSETTLED WEATHER LOOKS TO SET UP BY FRIDAY AS THE UPPER LEVEL PATTERN BEGINS TO AMPLIFY IN RESPONSE A BLOCKING RIDGE SETTING UP ACROSS THE NORTH PACIFIC REGION. THIS SHOULD ALONG ANOTHER SIGNIFICANT DISTURBANCE TO DIG ACROSS THE EASTERN HALF OF THE COUNTY. THIS COULD BRING YET ANOTHER ROUND OF STORMS TO THE REGION. KJB && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 15Z... * END OF SHRA/TSRA THIS MORNING. * POTENTIAL FOR NEW TSRA DEVELOPMENT ALONG COLD FRONT THIS AFTRN. * POSSIBLE LOW STRATUS/CIGS AFT 06Z TONIGHT. BMD //DISCUSSION...UPDATED 15Z... AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO PUSH AWAY FROM CHICAGO AREA TERMINALS WITH LINGERING SHOWERS POSSIBLE OVER THE NEXT HOUR. COLD FRONT STILL POSITIONED TO THE NORTHWEST OF THE FORECAST AREA MAY CAUSE REDEVELOPMENT THIS AFTERNOON...HOWEVER DUE TO THIS MORNINGS ACTIVITY...THERE IS A DISTINCT POSSIBILITY THE FRONT MAY COME THROUGH WITH LITTLE FANFARE. OPTED TO REMOVE TEMPO TSRA FOR THIS AFTERNOON...BUT DID KEEP VCSH WITH CB UNTIL MORE CONFIDENCE IS GAINED IN DRY FROPA. BMD PREVIOUS DISCUSSION... LOCAL RADAR HAS CONTINUED TO INDICATE SHRA/TSRA DEVELOPMENT ACROSS SOUTHERN WISCONSIN AND REMAIN JUST NORTH OF ILLINOIS. A WEAK FRONTAL BOUNDARY CONTINUES TO SLOWLY SAG SOUTHEAST TOWARDS NORTHERN IL...HOWEVER IT IS BEGINNING TO SLOW WHICH MEANS SHRA/TSRA COULD DEVELOP SLIGHTLY EARLIER. RUC GUIDANCE HAS CONTINUED TO INDICATE A TIME OF 18-20Z FOR CONVECTIVE INITATION OVER NORTHERN IL/NORTHWEST IN...AND POSSIBLY A VCSH A COUPLE HOURS PRIOR. BASED ON THE LOW CONFIDENCE ON ONSET OF SHRA/TSRA HAVE OPTED TO UTILIZE A VCSH AT 15Z AND THEN TEMPO GROUP AT 19-22Z FOR THE BETTER TIMING OF TSRA. BASED ON THE ENVIRONMENTAL CONDS IT APPEARS THE MAIN THREATS WILL BE LINE SEGMENTS THAT MAY PRODUCE STRONG GUSTY WINDS. SOME OF THESE STORMS COULD REACH SEVERE LIMITS. WINDS WILL REMAIN SW/W PRIOR TO THE FRONTAL PASSAGE...THEN VEER NW/N. HIGH PRESSURE WILL SLOWLY BUILD IN BEHIND THE FRONT...HOWEVER IT DOES NOT APPEAR TO HAVE SIGNIFICANT DRY AIR. THUS VSBYS COULD DROP WITH FOG FORMATION LATE TONIGHT INTO EARLY MONDAY MORNING. BEACHLER //ORD AND MDW CONFIDENCE...UPDATED 15Z... * LOW CONFIDENCE ON CONVECTIVE EVOLUTION THIS AFTERNOON WITH COLD FRONT. * MEDIUM-HIGH CONFIDENCE ON ALL OTHER TAF ELEMENTS. BMD //OUTLOOK FOR ORD/MDW FOR 00Z TUESDAY-12Z SUNDAY...UPDATED 12Z... MONDAY NIGHT...VFR. SLIGHT CHC SHRA/TSRA. TUESDAY...VFR. CHC SHRA/TSRA. WEDNESDAY THROUGH THURSDAY...VFR. FRIDAY THROUGH SATURDAY...VFR. CHC SHRA/TSRA. BEACHLER && .MARINE... 256 AM CDT GUIDANCE HAS CONTINUED TO FAVOR A WEAKER SOLUTION TO THE LOW PRESSURE SYSTEM THAT PUSHES INTO THE GREAT LAKES REGION THIS EVENING. EARLIER SOLUTIONS WERE SUGGESTING STRONGER WINDS AND THE TREND OF LATE HAS BEEN WITH A MUCH WEAKER SYSTEM...WHICH WILL ULTIMATELY RESULT IN MUCH LIGHTER WINDS. PRIOR TO A FRONTAL BOUNDARY SLIDING THROUGH THE REGION THIS AFTN/EVE...WINDS WILL BE LIGHT FROM THE WEST. AS THE FRONT APPROACHES FROM THE NORTHWEST...THE PRESSURE GRADIENT WILL STEADILY INCREASE AND WINDS WILL VEER TO THE NORTHWEST THIS EVENING INCREASING TO 10 TO 20 KT. HIGH PRESSURE WILL THEN BUILD INTO THE UPPER MIDWEST SLOWLY SLIDING INTO THE WESTERN GREAT LAKES MONDAY...AND ALLOWING THE TIGHT PRESSURE GRADIENT TO WEAKEN. THIS WILL ALLOW LIGHT NORTHEAST/EAST WINDS TO DEVELOP. THEN ANOTHER LOW PRESSURE DEVELOPS OVER SASKATCHEWAN AND SLIDES SOUTHEAST INTO THE NORTHERN GREAT LAKES TUESDAY. PRESSURE GRADIENT TIGHTENS YET AGAIN WITH THIS SECOND LOW PRESSURE...AND BUMPS WINDS UP FROM THE NORTHWEST TUE NGT/WED. BEACHLER && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 434 AM CDT SUN AUG 7 2011 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 080945- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 434 AM CDT SUN AUG 7 2011 /534 AM EDT SUN AUG 7 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...A FEW MAY PRODUCE: STRONG DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. FREQUENT LIGHTNING. AREAS AFFECTED AND TIMING: A LINE OF THUNDERSTORMS CURRENTLY MOVING ACROSS PORTIONS OF NORTH CENTRAL ILLINOIS WILL PROGRESS EASTWARD AND AFFECT AREAS ALONG AND SOUTH OF INTERSTATE 88 EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING INTO THE AFTERNOON. THESE STORMS WILL BE POSSIBLE ACROSS MUCH OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. DISCUSSION: A COLD FRONT WILL MOVE ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA LATER TODAY. THIS FRONT IS EXPECTED TO INTERACT WITH A MODERATELY UNSTABLE ATMOSPHERE ACROSS THE AREA...LEADING TO THE DEVELOPMENT OF ADDITIONAL STRONG TO SEVERE THUNDERSTORMS BY THIS AFTERNOON. HOWEVER...UNCERTAINTY REMAINS REGARDING THE EVOLUTION OF THE THUNDERSTORMS THIS AFTERNOON. CURRENT INDICATIONS ARE THAT STORMS DEVELOPING ALONG THE COLD FRONT MAY DEVELOP INTO A LINE AND POTENTIALLY LEAD TO SOME STRONG DAMAGING WINDS ACROSS PORTIONS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA. ALTHOUGH MUCH OF THE AREA HAS A THREAT FOR SEVERE THUNDERSTORMS TODAY...IT APPEARS THE HIGHEST THREAT FOR STRONG WINDS WILL BE ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE ON MONDAY SOUTH OF THE KANKAKEE AND ILLINOIS RIVERS. MONDAY NIGHT THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SATURDAY...THUNDERSTORMS ARE POSSIBLE AREA WIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-080945- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 434 AM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS...MONDAY NIGHT THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-080945- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 434 AM CDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KT ACROSS THE SOUTH HALF OF THE LAKE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE ARE PERIODIC CHANCES OF THUNDERSTORMS ACROSS LAKE MICHIGAN MONDAY NIGHT THROUGH TUESDAY AND AGAIN FRIDAY THROUGH SATURDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO KJB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
908 AM CDT SUN AUG 7 2011
ILZ005-006-012>014-071515-
COOK IL-DUPAGE IL-KANE IL-LAKE IL-MCHENRY IL-
908 AM CDT SUN AUG 7 2011
...SPECIAL WEATHER STATEMENT...
AT 907 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR HOFFMAN ESTATES...MOVING EAST AT 20 MPH.
WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOFFMAN ESTATES... INVERNESS... STREAMWOOD...
BARRINGTON... HANOVER PARK... ROLLING MEADOWS...
SCHAUMBURG... PALATINE... ROSELLE...
MEDINAH... MOUNT PROSPECT... ELK GROVE VILLAGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THIS STORM HAS PASSED.
LAT...LON 4213 8773 4206 8766 4203 8766 4197 8764
4197 8763 4195 8763 4191 8762 4190 8760
4188 8761 4186 8760 4185 8760 4200 8827
4218 8822
RATZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
920 AM CDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM TSTM WND GST ROLLING MEADOWS 42.08N 88.03W
08/07/2011 E40 MPH COOK IL TRAINED SPOTTER
ESTIMATED 40 MPH WIND WITH PEA SIZED HAIL.
&&
RATZERThe Chicago radar (KLOT), 123 km away, was scanning. The volume nearest the first event began at 15:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339804.